Human Granulocytic Ehrlichiosis Presenting with Acute Renal Failure and Mimicking Thrombotic Thrombocytopenic Purpura
Modi K.S.a · Dahl D.C.a · Berkseth R.O.a · Schut R.b · Greeno E.c
A Case Report and Review
Divisions of aNephrology, bInfectious Disease, and cHematology, Department of Medicine, Hennepin County Medical Center, Minneapolis, Minn., USA
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
We present the case of an elderly female patient presenting with recurrent acute renal failure, fever, altered mental status, abdominal pain, thrombocytopenia and a small number of fragmented red cells on peripheral smear mimicking recurrent thrombotic thrombocytopenic purpura (TTP). Eventually, however, she was diagnosed to have human granulocytic ehrlichiosis (HGE), and after treatment for HGE her clinical and laboratory abnormalities resolved. Ehrlichiosis mimicking TTP, diagnosed at postmortem examination, has been described in a single prior case. As illustrated in this case, there are potential difficulties in diagnosing HGE after plasma exchange, blood transfusion and immunosuppressive therapy. Ehrlichiosis, a potentially curable disease, should be considered in the differential diagnosis of thrombotic microangiopathic disorders.
© 1999 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.